Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Infertility

Having a cycle while on prometrium

08/31/2009

Question:

Hello,

I have been taking Prometrium for 7 days now (suppose to take for 10 days). I was told by my obgyn that my menstrual should begin some time after I completed the pills, yet I`ve started spotting and having slight cramping. Is this normal? Also, if I should become pregnant during taking this drug, will I stop having a cycle all together? Any information you could provide would be greatly apprecviated. Thank you!

Answer:

Prometrium is an orally active form of progesterone, the same hormone that your ovaries make every month after you ovulate. A menstrual period will usually start within a week of finishing the medication. If you start having a normal menstrual period while taking it, you will most commonly be instructed to stop the medication, but you should ask your physician. Although progesterone is not a fertility treatment, you could get pregnant just before starting it. In that case, you would not have a period after finishing it. There is no known risk to the fetus from taking this medication. If you do not have a period after finishing it, call your physician to obtain a pregnancy test and follow up whether you are pregnant or not.

For more information:

Go to the Infertility health topic, where you can:

Response by:

William W Hurd, MD William W Hurd, MD
Professor of Reproductive Biology
School of Medicine
Case Western Reserve University